Relation between paradoxical decrease in high-density lipoprotein cholesterol levels after statin therapy and adverse cardiovascular events in patients with acute myocardial infarction

Tomoyuki Ota, Hideki Ishii, Susumu Suzuki, Akihito Tanaka, Yohei Shibata, Yosuke Tatami, Shingo Harata, Yusaku Shimbo, Yohei Takayama, Yoshihiro Kawamura, Naohiro Osugi, Kengo Maeda, Takahisa Kondo, Toyoaki Murohara

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Statin therapy moderately increases high-density lipoprotein cholesterol (HDL-C) levels. Contrary to this expectation, a paradoxical decrease in HDL-C levels after statin therapy is seen in some patients. We evaluated 724 patients who newly started treatment with statins after acute myocardial infarction (AMI). These patients were divided into 2 groups according to change in HDL-C levels between baseline and 6 to 9 months after initial AMI (ΔHDL). In total, 620 patients had increased HDL-C levels and 104 patients had decreased HDL-C levels. Both groups achieved follow-up low-density lipoprotein cholesterol levels <100 mg/dl. Adverse cardiovascular events (a composite of all-cause death, myocardial infarction, and stroke) have more frequently occurred in the decreased HDL group compared with the increased HDL group (15.4% vs 7.1%, p = 0.01). Multivariate analysis showed that decreased HDL, onset to balloon time, and multivessel disease were the independent predictors of adverse cardiovascular events (hazard ratio [HR] 1.95, 95% confidence interval [CI] 1.08 to 3.52; HR 1.05, 95% CI 1.01 to 1.09; and HR 2.08, 95% CI 1.22 to 3.56, respectively). In conclusion, a paradoxical decrease in serum HDL-C levels after statin therapy might be an independent predictor of long-term adverse cardiovascular events in patients with AMI.

Original languageEnglish
Pages (from-to)411-416
Number of pages6
JournalAmerican Journal of Cardiology
Volume115
Issue number4
DOIs
Publication statusPublished - 15-02-2015

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Relation between paradoxical decrease in high-density lipoprotein cholesterol levels after statin therapy and adverse cardiovascular events in patients with acute myocardial infarction'. Together they form a unique fingerprint.

  • Cite this

    Ota, T., Ishii, H., Suzuki, S., Tanaka, A., Shibata, Y., Tatami, Y., Harata, S., Shimbo, Y., Takayama, Y., Kawamura, Y., Osugi, N., Maeda, K., Kondo, T., & Murohara, T. (2015). Relation between paradoxical decrease in high-density lipoprotein cholesterol levels after statin therapy and adverse cardiovascular events in patients with acute myocardial infarction. American Journal of Cardiology, 115(4), 411-416. https://doi.org/10.1016/j.amjcard.2014.11.043